Alert archive / New York / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 14, NWS Buffalo, NY

May 30, 2006Lewis County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at May 30, 2006, 1:50 PM EDT for Lewis County, New York. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2006, 1:50 PM EDT (17:50 UTC)
Expired
May 30, 2006, 2:15 PM EDT
In force
25 min
Issued by
NWS Buffalo, NY
Area
Counties, with a storm outline in the text

County Lewis County, NY

The radar

The Ft Drum radar (KTYX), 37 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 2:00 PM EDTHAIL 0.75Port Leyden, NY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2006-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 556 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2006-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
556 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
1035 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBUF 301751
SVRBUF
NYC049-301815-
/O.NEW.KBUF.SV.W.0014.060530T1750Z-060530T1815Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
150 PM EDT TUE MAY 30 2006

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEWIS COUNTY IN CENTRAL NEW YORK

* UNTIL 215 PM EDT

* AT 147 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR PORT LEYDEN...OR
  ABOUT 8 MILES NORTH OF BOONVILLE...AND WAS MOVING SOUTHEAST AT 10
  MPH.

* THE SEVERE THUNDERSTORM WILL BE OVER...
  RURAL LEWIS COUNTY.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN BUFFALO.

LAT...LON 4372 7533 4358 7550 4337 7522 4354 7501

$$

APB
1 follow-up statement
000 
WWUS51 KBUF 301816
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
216 PM EDT TUE MAY 30 2006

NYC049-301826-
/O.EXP.KBUF.SV.W.0014.000000T0000Z-060530T1815Z/
LEWIS NY-
216 PM EDT TUE MAY 30 2006

...THE SEVERE THUNDERSTORM WARNING FOR LEWIS COUNTY EXPIRES AT 215 PM
EDT...

AT 216 PM EDT NATIONAL WEATHER SERVICE RADAR SHOWED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE WARNED AREA...
THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

PONDING ON ROADWAYS AND HIGH WATER IN STREAMS MAY PERSIST FOR AWHILE 
DUE TO THE HEAVY RAIN.

LAT...LON 4372 7533 4358 7550 4337 7522 4354 7501

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 10:21 AM EDT, 3 hours 29 minutes earlier.

Area forecast discussion, May 30, 10:21 AM EDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1021 AM EDT TUE MAY 30 2006

.UPDATE...

THE CONVECTION THAT FIRED UP ACROSS THE NORTH COUNTRY EARLIER THIS
MORNING HAS DIED OUT. THE MAIN STORY FOR THE REST OF THE DAY WILL
BE A CONTINUATION OF MID SUMMER LIKE HEAT AND HUMIDITY. MOST
AREAS WILL SEE TEMPERATURES WARMING INTO THE THE MID AND UPPER
80S...BUT INTERIOR SECTIONS OF THE GENESEE VALLEY SHOULD REACH THE
LOWER 90S ONCE AGAIN. THE LATEST RUC SUGGEST THAT THE MORE
SIGNIFICANT UPPER LEVEL IMPULSES WILL STAY AWAY FROM OUR CWA
DURING THE AFTERNOON. THUS...THE UPPER LEVEL CAPPING INVERSION
SHOULD REMAIN INTACT AND KEEP A LID ON ANY CONVECTION DEVELOPMENT
THIS AFTERNOON. THERE IS A POTENTIAL FOR SOME CONVECTION ALONG THE
LAKE BREEZE BOUNDARIES CONSIDERING HOW POTENTIALLY UNSTABLE THE
ATMOSPHERE IS. THEREFORE...WILL LEAVE IN THE SLIGHT CHANCE POPS
FOR AREAS AWAY FROM THE LAKES.

&&

.PREV DISCUSSION...
/ISSUED 215 AM EDT TUE MAY 30 2006/

SHORT TERM /TODAY THROUGH THURSDAY/...

TONIGHT THROUGH THURSDAY FORECAST PRETTY MUCH FOLLOWS CONTINUITY.
TONIGHT THE RIDGE FINALLY STARTS TO BREAK DOWN WITH A WEAK TROUGH
APPROACHING FROM THE CENTRAL GREAT LAKES. (GFS SUFFERS FROM
TREMENDOUS FEEDBACK PROBLEMS WITH A 5 INCH BULLEYE OVER THE
CENTRAL SRN TIER OF NY.) WILL KEEP BULK OF THE CWA DRY...INCLUDING
CHANCE SHOWERS AGAIN ACROSS THE NORTH COUNTRY AS ANOTHER SHORTWAVE
TOPS THE RIDGE. BY WEDNESDAY THE UPPER RIDGE MOVES FURTHER EAST.
THE NAM AND GFS MOS ARE BOTH INDICATING LIKELY POPS BUT CHANCE
POPS STILL LOOK SUFFICIENT. WEDNESDAY NIGHT AND THURSDAY CONTINUE
TO LOOK LIKE THE BEST CHANCE OF GETTING SHOWERS OR THUNDERSTORMS
AS THE SURFACE TROUGH CONTINUES TO MOVE ACROSS US ALONG WITH SOME
BETTER JET DYNAMICS. STILL A LOT OF UNCERTAINLY HERE HOWEVER WITH
GFS AND NAM SOLUTIONS CONTINUE TO DIVERGE ON THURSDAY. GFS HAS THE
SURFACE TROUGH DRAPED JUST TO OUR SOUTH WHERE AS THE NAM STILL HAS
IT NORTH OF US.

LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...

THE COLD FRONT WILL MOVE SOUTH INTO PENNSYLVANIA THURSDAY NIGHT,
WHILE AN UPPER SHORT WAVE WILL MOVE IN BEHIND IT AND LIKELY DEVELOP
A LOW CENTER OVER EASTERN NEW YORK STATE. MOIST CIRCULATION AROUND
THE LOW WILL KEEP CLOUDS AND A CHANCE OF SHOWERS OVER THE AREA INTO
SATURDAY. HIGH PRESSURE BUILDING IN FROM THE WEST WILL BRING DRIER
WEATHER AND MORE SUN SUNDAY AND MONDAY.  TEMPERATURES WILL BE NEAR
NORMAL, BUT WARMING A BIT MONDAY.

AVIATION...

EXPECT MVFR VSBYS IN HAZE/LIGHT FOG TO PREVAIL THROUGH
SUNRISE...WITH SOME REDUCTIONS TO IFR POSSIBLE ACROSS THE NORTH
COUNTRY AND IN THE SOUTHERN TIER VALLEYS. ONCE VSBYS RETURN TO VFR
LEVELS ABOUT 13-14Z THIS MORNING...CONDITIONS SHOULD REMAIN VFR
THROUGH THE REST OF THE FORECAST PERIOD.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

UPDATE...TJP
Hazardous weather outlook, May 30, 5:10 AM EDT, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
510 AM EDT TUE MAY 30 2006

NYZ001>008-010>014-019>021-085-310915-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-
LEWIS-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
510 AM EDT TUE MAY 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEW YORK.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-310915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN
BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT
LAWRENCE RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
510 AM EDT TUE MAY 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 6:48 AM EDTSevere Thunderstorm WarningBUFJefferson27 min

Nearby

Severe Thunderstorm Warnings in New York, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.